Trazodone for sleep. Adverse effects and fee... - Sleep Matters

Sleep Matters

2,774 members634 posts

Trazodone for sleep. Adverse effects and feeling very ill after 1 pill. Please help !

Insomnia40
Insomnia40

Hi, I was given trazodone by my GP yesterday and the side effects are horrendous. Headache so painful I feel like it's going to explode. My arms and legs are agony and it's a struggle to walk. I am disoriented, feel sick, I'm agitated and feel awful. This was 50mg, but I have most certainly had a bad reaction to this medication. I have chronic insomnia and have suffered 12 years now... I have tired all sorts of alternative remedies, treatments etc... I was on zopiclone until yesterday.... my new GP advised I cant have zopiclone any longer and put me on these awful pills... I donf suffer depression and upon reading up on these meds today I am shocked !

Has anyone else had these and any information on them....

I will not be taken them anymore

24 Replies
Hidden
Hidden

It’s possible you needed to be completely clean of the Zopiclone before starting trazadone. Surprised that your doctor did not recommend to clear the Zopiclone from your system first, but then again most doctors are not aware of side effects or think a medication is quite benign and okay to stop one and immediately start another.

I’ve taken trazodone for sleep 50 mg for many years and while headache is a side effect, most side effects diminish once you are stabilized on it after about 4-5 days. Also side effects are lessened when you take with a small snack. I would call your doctor back and put him/her on alert of your reactions

I’m hoping that now that it’s been many hours that have passed your symptoms improved. You could take a few nights to a week to clear the Zopiclone out of your system and try again, you might can start with half a pill 25 mg and work up to 50 if you need it, but check all of this with your doctor.

Insomnia40
Insomnia40 in reply to Hidden

Thank you So much for the reply. Symptoms have not lessened I feel very unwell. I am hoping tomorrow I will feel a little better. My limbs are aching finding it hard to walk and the headache as bad as it was this morning.

I am very disappointed that the doctor just put me straight on these and no taper from zopiclone 7.5mg I have taken of those every night for years... then suddenly you cant have them any more.... I feel positively I'll

I will not be taking any more trazodone I am definitely having a bad reaction

Thanks so much again for your message

Hidden
Hidden in reply to Insomnia40

It sounds as if you should seek the guidance of your doctor right away. Headaches that do not go away with typical over the counter pain meds need medical intervention in my opinion. Aching limbs sounds horrible as well. Allergic reactions are not common, but of course they can happen and perhaps medical staff can give you medication to help clear the medication from your system.

Acute withdrawals off the zolpclicone is also a thing as well. Get on the phone with your doctor as soon as you can, do not suffer alone. I wish you the best and quickest recovery.

Insomnia40
Insomnia40 in reply to Hidden

Thank you so much today has been real scary. I appreciate your message... I will call my doctor on Monday morning

Hidden
Hidden in reply to Insomnia40

I've come back to see if you called your doctor and found out what is going on with your adverse reaction you had to the trazadone and possibly discontinuing the Zol.

I hope he/she was able to help you. Hopefully you will come back and post an update. Hoping your symptoms are better by now.

Insomnia40
Insomnia40 in reply to Hidden

Hi

The doctor has put me on nortriptyline now, not sure how these will work and if the effects will be the same. Thank you so much for getting back in touch. Collecting them tomorrow so I will let you know how I get on with them. Will start them Saturday when my daughter isn't with me, just in case

Hidden
Hidden in reply to Insomnia40

Good deal. I will be curious how a med change works out for you. Fingers crossed it works. Look forward to you update later this week. 🌝

Insomnia40
Insomnia40 in reply to Hidden

Thank you so much I will let you know

Sorry can't help as try to manage on melatonin. No side effects as natural - but do have prescription too when need ("dormicum" - spanish, sorry don't have packet to hand for ingredients!)

Thank you.... I tried melatonin a while back not sure if certain ones better than others?

Could be - dunno. I work on the basis that natural stuff can't harm and may do some good (I tale collage.n and glucosamine for my arthritis on same basis!) Also thinking of trying CBD oil drops as a mate swears by it both for aches and pains and helping sleep!

I have started on melatonin What dose do you take I have started on 2 mg helps me get off to sleep but not sleeping all night it is only week two

WOW, that's horrible what your going through, Ive tried Trazdone twice it did nothing for me or to me. So guess I'm lucky. Medications in general don't help when it comes to Anxiety, depression and sleep for which I'm desperate for Except Mirtazapine the doctor took me off it because of weight gain and gave me Trazdone. I told her I had already tried it, still gave it to me. The weight hasn't gone away. Try Mirtazapine?

I tried Trazodone once and that was enough for me. I only took one pill and felt spaced out for a few days. That was years ago...won't take that again.

Hello, I am taking melatonin (liquid), but that is fairly new, given it in the past under the name Circadin in tablet form. When I took it in tablet form I had a really dry, sore throat in the mornings so I stopped taking it, it doesn't happen with the liquid form, but it costs more than the tablets so they are reluctant to prescribe it. What also helps is listening to a sleep hypnosis CD, or one on Youtube, it's free if you can wifi to your mobile phone, keep the brightness on your phone down and keep it some distance away from you on the bed. Also put your phone on silent or vibrate from 10 pm to whenever you want to get up in the morning. Exercise such as a walk during the day is also supposed to be good for you, just getting out in the fresh air helps. Anyway all the best, another insomniac who is currently on holiday, not necessarily a good thing for an insomniac... I also try to read a book in bed before I go to sleep, I find MC Bains Hamish Macbeth's books are really good, easy to read and good fun.

Keep in mind that trazadone is also a bit of an antidepressant. hope you find some relief sorry you have to experience this.

I tried A low doze of Trazadone for sleep several times and had a horrible response also. Headache , congestion, couldn’t stay awake for an entire day after one pill. Then the third time I tried a year or so later my eyes puffed up. So I’d never take it again. I think I’m allergic to it.

Hi everyone spoke with the doctor and they are going to try me on nortripyline now, not sure they will help or make me feel just as awful !? We will soon see.

Thank you all for your messages of support

basten
basten in reply to Insomnia40

Hello I notice you said you had been on Zopiclone for years at 7.5. How old are you and how many years?? I am 70 and have taken it for months now and when I missed just one night I was wide awake all night and next p.m. felt awful and thought my head was going to explode so had to take one again. My psychiatrist said he blames my doctor for allowing me to stay on them but has kept me on them along with other drugs. I am scared one day a doctor will refuse to prescribe them as I know I'll feel so I'll and wont sleep for days and days.

Are you sleeping better now? I hope so my friend

I've taken nortriptyline since 1988 for depression. I'm assuming it's used to improve sleep as well. Hopefully things improve for you!

BonnieSue
BonnieSueDream Team

Trazodone is a tough drug to take. It helped me for many years but now it changed and is reversing some of it's effects! I'm working my way down off of it and will be pleased to be off of it in time. There seems to be no ill effect that it can't cause, so be very cautious and monitor yourself often for side effects and have someone close to you do the same. Best wishes to you...BonnieSue

They tried trazadone with me. Same experience! Bad headache on first pill. I never took it again. I've had trouble falling asleep my whole life. Anxiety related for sure.

Yes same trazadone. Terrible the only good thing I can say is don't take any and you will not feel it as it will be out of your system I'm at war with my go refuses ant diazepam or even ziplicon only gives strong anti depressants and I'm not depressed help please

Trazodone can make you dizzy and faint feeling and a headache as well. I hope your new meds help you get relief.

You may also like...